South Dakota, 2024

Damaging Wind in South Dakota, May 19, 2024

May 19, 2024 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced strong wind gusts across portions of Oglala Lakota County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts across portions of Oglala Lakota County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 19, 1:40 PM MST, 25 minutes earlier. Its key messages:

  • Strong to severe thunderstorms possible through early this evening across western South Dakota.
  • Widespread showers/thunderstorms late Monday/Monday night. Locally heavy rain over south central South Dakota.
  • Active pattern continues through the end of the week and into the holiday weekend.
Area forecast discussion, May 19, 1:40 PM MST, 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
240 PM MDT Sun May 19 2024

.KEY MESSAGES...

- Strong to severe thunderstorms possible through early this evening
  across western South Dakota.

- Widespread showers/thunderstorms late Monday/Monday night.
  Locally heavy rain over south central South Dakota.

- Active pattern continues through the end of the week and
  into the holiday weekend.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 240 PM MDT Sun May 19 2024

Current surface analysis shows low pressure just east of the
Black Hills, with warm front extending east across southern SD and
a cold front trailing to the southwest across WY. A surface
trough/dryline extends south from the low across the central into
southern high Plains. Upper level analysis shows a pair of low
pressure systems over southern Canada, with a shortwave trough
across the northern Rockies into the northern high Plains.
Additional energy extends further south across the Rockies. Skies
are variably cloudy with showers and storms developing early this
afternoon across eastern WY, southwest SD, and the NE panhandle.
Temps are mostly in the upper 60s to around 80 degrees across the
area, warmest over far southern SD. Winds are gusty from the south
to southeast across a good portion of south central SD.

A fairly active afternoon/early evening is in store for portions of
western into central SD as the surface low moves slowly east near
the I-90 corridor during this time. Most of the short range models
and CAMS show storms continuing to develop near and along the
surface trough as it moves east through the late afternoon and early
evening. A severe thunderstorm watch was issued earlier this
afternoon for most of southwest into central SD until 02z. Latest
analysis shows moderate buoyancy ahead of the low and to the south
of the warm front across locations mostly east of the Black Hills at
this time, with MLCAPE values to around 1000 j/kg to the southeast
of the Black Hills. Shear is modest in most areas, with the more
favorable values either behind the front to the north and west or
well south/southeast across the central Plains. However, they could
be sufficient for at least short-lived supercells or some more
organized multicells to develop. Activity is starting to focus
relatively quickly along the surface trough over southwestern SD as
it tracks east into central SD by the early evening. Main time
period for severe storm potential across southwest SD will be from
now until about 5 or 6 PM MT, with areas further east toward central
SD mostly from 4 to 7 PM MT (5 to 8 PM CT). Strong wind gusts and at
least marginally severe hail will be the main threats from any
severe storms, with wind likely becoming the bigger threat late this
afternoon and early evening. A few lighter showers/thundershowers
could linger later into the evening across western SD, but remaining
activity should end by midnight.

After a brief period of quiet weather later tonight into Monday
morning, showery weather develops for Monday afternoon into Tuesday
as a larger trough moves across the western US and active
southwesterly flow develops from the Rockies into the Plains.
Showers still look to be most numerous across southern portions of
the forecast area, I-90 and southward, with some thunder also
possible. At least some locally heavy rain is possible across south
central SD, probabilities of an inch or more at or above 50 percent,
as the heaviest rainfall likely tracks from northern NE to southeast
SD. There could even be a little bit of snow across the highest
elevations of the Black Hills later Monday night into Tuesday
morning. Highs Monday and Tuesday will drop back to below average
levels, mostly in the 50s and 60s.

The rest of the week and the holiday weekend looks to be unsettled
at times with near seasonable temperatures as near zonal flow brings
occasional shortwave disturbances across the Rockies and Plains. The
best and most widespread chances for showers and storms later in the
week looks to be Thursday afternoon into Friday. There is some
potential for stronger storms later Thursday across at least eastern
portions of the CWA. The weekend looks seasonably warm, with highs
in the mid 60s to mid 70s.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1108 AM MDT Sun May 19 2024

A cold front will move through the region this afternoon, with
gusty NW winds developing behind the front. Scattered afternoon
and early evening showers and thunderstorms are expected across
western and central SD. Local MVFR conditions and gusty winds will
be possible near any storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...26
AVIATION...MLS
Hazardous weather outlook, May 19, 3:19 AM MST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
419 AM MDT Sun May 19 2024

SDZ014-031-032-042>044-046-047-049-076-077-201030-
Ziebach-Pennington Co Plains-Haakon-Northern Oglala Lakota-
Northern Jackson-Bennett-Mellette-Todd-Tripp-
Southern Oglala Lakota-Southern Jackson-
419 AM MDT Sun May 19 2024 /519 AM CDT Sun May 19 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
this afternoon and evening, meaning that scattered severe storms
are possible. Primary hazards include large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A daily chance of showers and thunderstorms is expected through
the rest of the week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-026>030-041-072>075-078-201030-
Northern Meade Co Plains-Rapid City-Southern Foothills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Western Fall River-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River-
Southern Perkins-
419 AM MDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this afternoon and evening, meaning that isolated severe storms
are possible. Primary hazards include large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A daily chance of showers and thunderstorms is expected through
the rest of the week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-024-025-WYZ054>060-201030-
Harding-Northern Perkins-Butte-Northern Black Hills-
Northern Foothills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
419 AM MDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Widespread severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A daily chance of showers and thunderstorms is expected through
the rest of the week. Widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 19, 12:17 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
117 PM MDT Sun May 19 2024

SDZ027-075-191945-
Eastern Fall River SD-Southern Foothills SD-
117 PM MDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN FALL RIVER COUNTY THROUGH
145 PM MDT...

At 117 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Angostura Reservoir to 11 miles
east of Ardmore. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Smithwick around 125 PM MDT.
  Oelrichs around 130 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota.

&&

LAT...LON 4344 10307 4304 10309 4302 10350 4334 10340
TIME...MOT...LOC 1917Z 242DEG 23KT 4330 10335 4306 10344

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JC
Local storm report, May 19, 12:19 PM MST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
119 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Non-Tstm Wnd Gst 7 ESE Rosebud           43.20N 100.72W
05/19/2024  M51 mph          Todd               SD   Mesonet

&&

JC
Special weather statement, May 19, 12:43 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
143 PM MDT Sun May 19 2024

WYZ058-192015-
Weston County Plains WY-
143 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WESTON COUNTY
THROUGH 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Rochelle, or 24 miles east of Wright, moving east
at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Clareton around 205 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4366 10509 4374 10508 4388 10468 4358 10463
      4354 10508
TIME...MOT...LOC 1943Z 248DEG 36KT 4363 10502

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JC
Special weather statement, May 19, 1:16 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
216 PM MDT Sun May 19 2024

WYZ058-059-192045-
Weston County Plains WY-Newcastle WY-
216 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WESTON COUNTY
THROUGH 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Clareton, or 23 miles southwest of Newcastle,
moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Weston
County, south of Newcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4351 10468 4375 10469 4382 10427 4350 10425
      4350 10449
TIME...MOT...LOC 2015Z 260DEG 34KT 4367 10460

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JC
Special weather statement, May 19, 2:03 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
303 PM MDT Sun May 19 2024

SDZ030-031-192130-
Custer Co Plains SD-Pennington Co Plains SD-
303 PM MDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CUSTER AND
SOUTHEASTERN PENNINGTON COUNTIES THROUGH 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Railroad Buttes, or 29 miles east of Rapid City, moving
northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Owanka around 315 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.

&&

LAT...LON 4381 10269 4389 10282 4410 10255 4400 10232
TIME...MOT...LOC 2103Z 229DEG 29KT 4391 10269

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JC
Local storm report, May 19, 2:04 PM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Rapid City SD
304 PM MDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     Tstm Wnd Gst     Pine Ridge              43.02N 102.56W
05/19/2024  E60 mph          Oglala Lakota      SD   Trained Spotter

&&

MLS

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
May 19, 2:05 PM MST
Where
Oglala Lakota County, Oglala
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.180, -102.750

Thunderstorm produced wind gusts to near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174535.